Ohio, 2011

Hail and Damaging Winds in Ohio, June 21, 2011

June 21, 2011 · NWS CLE · 15 events in 9 counties and zones

Showers and thunderstorms fired up during the early evening hours of June 21st due to several factors. A frontal boundary was located along the Lake Erie shoreline and a cold front was located off to the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms fired up during the early evening hours of June 21st due to several factors. A frontal boundary was located along the Lake Erie shoreline and a cold front was located off to the west. High temperatures and high dew points were driven into the region as a result of the location of the fronts, in combination with an area of high pressure located over the southeastern United States. This highly unstable airmass gave way to severe thunderstorms, which entered the southwestern areas of Ohio around 6:30pm EST and tracked northeast across the state. The convection finally came to an end around 10:00pm EST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 21, 5:24 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 21, 5:24 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
624 PM EDT TUE JUN 21 2011

.SYNOPSIS...
A WARM FRONT NEAR THE SOUTH SHORE OF LAKE ERIE WILL MOVE
NORTH ON WEDNESDAY AS STRONG LOW PRESSURE OVER THE PLAIN STATES MOVES
TO THE WESTERN GREAT LAKES. THE LOW WILL BEGIN TO WEAKEN AND DRIFT
THROUGH THE CENTRAL LAKES THURSDAY INTO FRIDAY. HIGH PRESSURE
WILL BUILD IN FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
I MADE SOME GENERAL CHANGES TO THE FORECAST...INCREASING THE POP
SOME 20 TO 40 PERCENT GRADUALLY FROM WEST TO EAST EARLY TONIGHT AS
THE BROAD AREA OF UPWARD MOTION AND HIGHER THETA-E ARRIVES. IT
SHOULD BE ENOUGH TO BREAK THE CAP. NOT REAL SURE HOW FAR NORTHEAST
THE BEST ACTIVITY WILL MAKE IT BUT WILL MENTION CHANCE/SCATTERED
SHOWERS/STORMS AT ALL LOCATIONS AS THE NIGHT GOES ON...SHIFTING TO
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA BY EARLY WEDNESDAY
MORNING. WILL HAVE TO MONITOR THE ACTIVITY TO SEE HOW STRONG IT
IS...INDIVIDUAL CELLS COULD POSE A WIND GUST THREAT ESPECIALLY
THIS EVENING. WILL ALSO HAVE TO CAREFULLY WATCH THE AMOUNT OF RAIN
BEING PRODUCED AS THUNDERSTORM DOWNPOURS WITH THIS SYSTEM HAVE A
HISTORY OF BEING IMPRESSIVE.

HIGH DEWPOINTS WILL MAKE FOR A HUMID NIGHT. AREAS THAT GET RAIN
COOLED WILL SEE THE TEMPERATURE SUPPRESSED A BIT BUT UPPER 60S AND
LOWER 70S SHOULD BE ABOUT AS LOW AS WE CAN GO.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
LOW PRESSURE WILL MOVE CLOSER TO THE TO THE AREA ON WEDNESDAY
WITH A CONTINUED MOIST AIRMASS OVER THE REGION. IT APPEARS THERE
WILL BE LESS OF A CAP ON WEDNESDAY AS A COLD FRONT MOVES CLOSER TO
WESTERN OHIO. THERE SHOULD ALSO BE BETTER JET DYNAMICS CLOSER TO
THE REGION. SCATTERED OR BETTER POPS LOOK REASONABLE FOR WEDNESDAY.
SINCE THERE WILL BE PLENTY OF CAPE AND BETTER SHEAR THE THREAT FOR
SEVERE STORMS SHOULD BE HIGHER.

AS THE SURFACE LOW MOVES THROUGH THE CENTRAL LAKES INTO ONTARIO IT
WILL DRAG A COLD FRONT ACROSS THE AREA ON THURSDAY. UNTIL THE
FRONT PASSES THURSDAY EVENING THERE WILL BE A CONTINUED CHANCE OF
THUNDERSTORMS. SOME OF THEM MAY BE SEVERE.

THE UPPER LEVEL TROUGH/LOW WILL THEN LINGER INTO FRIDAY WITH SOME
SHOWER OR ISOLATED THUNDERSTORM ACTIVITY POSSIBLE WITH COLDER AIR
ALOFT.

TEMPERATURES WILL AGAIN BE IN THE MID 80S TO NEAR 90 AGAIN ON
WEDNESDAY. COOLER BY THURSDAY INTO FRIDAY. HIGHS BY FRIDAY WILL
DIP BACK BELOW SEASONAL AVERAGES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
STILL HAVE A LITTLE BIT OF A TROUGH SATURDAY AND THEREFORE A LOW
CHANCE FOR PRECIP...BUT HIGH BUILDS IN FOR SUNDAY AND MONDAY WITH
SEASONABLE TEMPS. AREA GETS ON THE BACKSIDE OF THE HIGH FOR MIDWEEK
BRINGING BACK WARMER TEMPS AND A CHANCE OF SHRA/TS. THERE IS FAIRLY
GOOD AGREEMENT IN THIS OVERALL PATTERN FOR SAT THROUGH TUE.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
NEAR TERM FOCUS WILL BE ON ISOLATED TO SCATTERED CONVECTION TO
POP-UP HERE THIS AFTERNOON. WATCHING AREA OF ENHANCED CU SHIFT
NORTHEAST ACROSS THE AREA. IN ITS WAKE NOT SEEING MUCH OF A
TRIGGER AND RIDGE IS MOVING IN...BUT THE POTENTIAL IS STILL
THERE. FOCUSED CONVECTION IN TEMPOS THROUGH 22Z FOR NOW. CAN NOT
RULE OUT SHRA/CONVECTION AFTER DARK...BUT LOW CHANCES. DEPENDING ON
HOW MUCH IS ONGOING TO OUR WEST OVERNIGHT...MAY TRY AND GET COME
SHRA/EMBEDDED THUNDER INTO WESTERN SITES TOWARD MORNING. OTHERWISE
WE WILL STAY IN THE WARM/HUMID SECTOR AND HZ IS ALSO A STRONG
LIKELIHOOD.

OUTLOOK...NON-VFR CONDITIONS EXPECTED AT TIMES WEDNESDAY THROUGH
FRIDAY WITH TSRA AND LATE NIGHT/EARLY MORNING FOG.

&&

.MARINE...
FAIRLY LIGHT WINDS WILL PREVAIL ACROSS THE LAKE THROUGH THE PERIOD
AS WARM FRONT LIFTS NORTH OF THE REGION TONIGHT. LOW PRESSURE MOVES
NORTHEAST ACROSS THE CENTRAL LAKES REGION THROUGH THE END OF THE
WEEK. SLIGHTLY STRONGER SOUTHWEST FLOW DEVELOPS ON THURSDAY AS LOW
LEVEL JET LIFTS INTO THE REGION AHEAD OF THE COLD FRONT. FLOW
BECOMES WEST SOUTHWEST ON FRIDAY WITH A SOMEWHAT INCREASED FLOW. I
DONT THINK WE WILL NEED A SMALL CRAFT ADVISORY AT THIS TIME. FLOW
FINALLY DIMINISHES ON SATURDAY TO AROUND 10 KNOTS AND MAINTAINS THAT
SPEED THROUGH SATURDAY NIGHT GOING LIGHT AND VARIABLE ON SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...MULLEN
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...LOMBARDY
Hazardous weather outlook, Jun 21, 10:24 AM EST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1124 AM EDT TUE JUN 21 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-221530-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1124 AM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OHIO THROUGH TONIGHT. THE AREA OF CONCERN IS GENERALLY
WEST OF A CLEVELAND TO CANTON LINE.

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS INDIANA
INTO NORTHWESTERN OHIO DURING THE AFTERNOON. WARMER TEMPERATURES
THIS AFTERNOON WILL LEAD TO AN UNSTABLE ATMOSPHERE. HOWEVER THERE
IS A DECENT MIDDLE LEVEL CAP THAT MAY KEEP A LID ON THE THUNDERSTORM
DEVELOPMENT INTO LATE AFTERNOON OR EARLY EVENING. THE MAIN THREATS
WILL BE STRONG DAMAGING WINDS AND LARGE HAIL.

ANY CONVECTION THAT DEVELOPS OVER ILLINOIS AND INDIANA DURING THE
EVENING MAY MOVE INTO THE REGION FOR THE OVERNIGHT AND COULD
PRODUCE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
INTO THURSDAY AS A LOW PRESSURE AREA MOVES SLOWLY THROUGH THE
GREAT LAKES REGION. THE COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE
ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY. THE MAIN THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cleveland radar (KCLE), 90 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Richland

When
June 21, 6:48 PM EST
Where
Richland County, Mansfield
Measured
0.88 in hail
Reported by
Public
Coordinates
40.770, -82.520

Thunderstorms produced nickel size hail.

Thunderstorm Wind, Wood

When
June 21, 6:55 PM EST
Where
Wood County, Rossford
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
41.620, -83.570

Thunderstorm winds downed numerous large trees and utility poles. Five vehicles sustained damage from the downed trees.

Thunderstorm Wind, Richland

When
June 21, 7:00 PM EST
Where
Richland County, Ontario
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.750, -82.630

Thunderstorm winds downed several large tree branches.

Thunderstorm Wind, Lucas

When
June 21, 7:10 PM EST
Where
Lucas County, Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.650, -83.550

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Lucas

When
June 21, 7:10 PM EST
Where
Lucas County, Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.650, -83.550

Thunderstorm winds downed numerous large tree limbs in the area.

Hail, Lucas

When
June 21, 7:11 PM EST
Where
Lucas County, Pt Place
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.720, -83.480

Thunderstorms produced nickel size hail.

Thunderstorm Wind, Sandusky

When
June 21, 7:30 PM EST
Where
Sandusky County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.350, -83.120

Thunderstorm winds downed several large tree branches.

Thunderstorm Wind, Sandusky

When
June 21, 7:50 PM EST
Where
Sandusky County, 1 mi N of Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.364, -83.120

Thunderstorm winds downed two utility poles.

Thunderstorm Wind, Wayne

When
June 21, 7:52 PM EST to 7:55 PM EST
Where
Wayne County, Wooster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.800, -81.930

Thunderstorm winds downed several large tree branches in a few locations around the area.

Thunderstorm Wind, Cuyahoga

When
June 21, 8:15 PM EST
Where
Cuyahoga County, Fairview Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.430, -81.870

Thunderstorm winds downed a few large tree branches.

Hail, Cuyahoga

When
June 21, 8:19 PM EST to 8:20 PM EST
Where
Cuyahoga County, Westlake to North Olmsted
Measured
0.88 in hail
Reported by
Public
Coordinates
41.450, -81.920

Thunderstorms produced nickel size hail across the area.

Hail, Summit

When
June 21, 8:29 PM EST to 8:40 PM EST
Where
Summit County, Akron
Measured
1.25 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.080, -81.500

Thunderstorms produced nickel size hail for several minutes. The size of the hail increased significantly around 8:40pm EST, to half dollar size.

Thunderstorm Wind, Cuyahoga

When
June 21, 8:35 PM EST
Where
Cuyahoga County, North Royalton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.320, -81.730

Thunderstorm winds downed several large tree limbs.

Hail, Stark

When
June 21, 8:40 PM EST
Where
Stark County, Uniontown
Measured
1 in hail
Reported by
Public
Coordinates
40.970, -81.400

Thunderstorms produced quarter size hail.

Hail, Portage

When
June 21, 8:45 PM EST
Where
Portage County, Mogadore
Measured
0.88 in hail
Reported by
Public
Coordinates
41.050, -81.380

Thunderstorms produced nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323981, 323980, 323982, 323979, 323990, 323983, 323984, 323977, 323985, 323978, 323986, 323987, 323991, 323988, 323989.